Is insomnia a side effect of chemotherapy?
Difficulty sleeping isn't a common chemotherapy side effect, but drugs affect people in different ways. So it can depend on which chemotherapy drugs you are having.
People often have chemotherapy with steroids, either as part of the treatment or to help with sickness. Steroids are well known for causing sleep disturbance. It may help to take them in the morning. Some anti sickness drugs can make you feel restless. If this happens to you, tell your doctor as you may be able to have a different type.
Insomnia does affect people with cancer, for reasons not always related to their cancer treatment
- Worry can disrupt your sleep – many people with cancer find they cannot sleep at times because they are worrying about their disease, treatment or maybe disruptions to family and work life
- Depression can affect your sleep – you often go off to sleep but wake very early and can't get back to sleep again. If you are depressed, some counselling or a course of anti depressants may help you
- If you are in pain you may find it hard to sleep – speak to your doctor or specialist nurse, who can help you get the pain sorted out
There are things that may help. Sleeping pills can help some people. There are many different types available. Some sleeping pills may give you a bit of a hangover in the morning. But there are others that are shorter acting and do not.
If you don't like the idea of taking tablets to help you sleep, try having a relaxing bath and a warm milk drink before you go to bed. Tea and coffee are not a good idea, because they contain caffeine which will keep you awake. Try to make sure you get enough physical exercise during the day, so that you really are tired when you go to bed. If you really can't sleep, it is best not to lie there. Try getting up and doing something quietly such as reading, a crossword or a jigsaw, until you feel tired. Then, try again.
Whatever the reason you might find it helpful to visit your GP if you are having sleep problems.
Rated 4 out of 5 based on 6 votes
Question about cancer? Contact our information nurse team